Hearing loss affects millions worldwide and is commonly attributed to factors like age, genetics, noise exposure, and specific medications. While medications aim to treat health issues, some can inadvertently affect your auditory system, potentially causing or worsening hearing problems.
Understanding the side effects of medications on hearing health is crucial for informed decision-making and proactive management of potential risks.
Here, we look into four categories of medications that have been associated with adverse effects on hearing:
Aminoglycosides, including drugs like gentamicin, tobramycin, and amikacin, are potent antibiotics used to treat severe bacterial infections. While highly effective in combatting infections, these medications can cause inner ear damage, resulting in hearing loss and balance issues.
Aminoglycoside antibiotics have been identified as potential disruptors of the intricate sensory cells essential for both hearing and balance housed within the inner ear.
As per Medscape, aminoglycosides contribute to approximately 66% of instances of deaf-mutism, impacting these delicate cells. Depending on the specific agent and dosage administered, up to 33% of adult patients undergoing aminoglycoside treatment may exhibit alterations in their audiometric readings.
Notably, the likelihood of experiencing hearing loss is amplified with prolonged usage or higher doses of these antibiotics.
Monoclonal antibodies, a class of medications increasingly used in various medical fields, including immunology and oncology, have also shown potential ototoxic effects. While not as commonly associated with hearing-related side effects as some other drug classes, there have been reports of specific monoclonal antibodies impacting hearing.
For instance, Tepezza (teprotumumab), a monoclonal antibody used in the treatment of thyroid eye disease, has been associated with infrequent side effects. These effects, reported by The National Library of Medicine, impact approximately 85% of patients.
Among these cases, approximately 10% of patients experienced symptoms of hearing loss, with some individuals enduring permanent hearing impairment due to the medication. According to TorHoerman Law, allegations of adverse effects have led to legal action, with individuals suing the manufacturers of Tepezza.
Notably, as of October 2023, there were 54 pending Tepezza hearing loss lawsuit cases consolidated in the MDL (multidistrict litigation). Despite this, as of July 2023, no trials or court-approved settlements have been scheduled, signifying that legal proceedings are in the early stages.
Non-steroidal Anti-inflammatory Drugs (NSAIDs)
Commonly used to alleviate pain and reduce inflammation, NSAIDs such as ibuprofen, naproxen, and aspirin are available over-the-counter and in prescription strengths.
Extended periods of using non-steroidal anti-inflammatory drugs (NSAIDs) or high doses have been associated with potential hearing issues. This association is particularly notable when these medications are taken in excessive amounts or over a prolonged duration.
A report from AARP brought attention to the fact that regular use of NSAIDs, even at typical doses, was associated with an increased risk. Specifically, this heightened risk amounted to up to 24 percent for the development of hearing loss.
Moreover, the comprehensive Epidemiology of Hearing Loss Study found a link between NSAID usage and hearing loss progression in adults with existing impaired hearing. This association indicated a 45 percent heightened likelihood of their hearing loss advancing among those using NSAIDs.
This adverse effect is thought to stem from diminished blood flow to the cochlea. The cochlea, responsible for hearing in the inner ear, can sustain damage as a result, leading to subsequent hearing difficulties.
Chemotherapeutic agents like cisplatin, carboplatin, and bleomycin are recognized for their potential ear-damaging effects. These drugs have been identified to induce varying degrees of hearing loss, tinnitus (ringing in the ears), or balance complications.
The University of California conducted a study involving 273 cancer survivors. On average, these survivors were 61 years old and had finished their cancer treatment around five years prior to the study.
The research findings indicated that more than 50 percent of these survivors had confirmed significant hearing impairment based on audiograms. Additionally, over 35 percent of them reported experiencing tinnitus.
The severity of ototoxicity associated with these medications may differ depending on the dosage administered. Higher cumulative doses or extended treatment durations could potentially increase the risk of hearing-related issues.
Understanding the potential risks associated with these medications is essential for both patients and healthcare providers. When prescribed these medications or similar drugs, discussing their potential side effects, including their impact on hearing health, with your healthcare professional is crucial.
Monitoring for signs of hearing impairment or changes in hearing while taking these medications is essential. Symptoms such as sudden hearing loss, ear ringing, or difficulty understanding speech should prompt immediate medical attention.
In some cases, dosage adjustments or alternative medications with lower ototoxic potential might be considered to minimize the risk of hearing damage.
Preventive measures can also play a significant role in protecting your hearing while taking these medications. This may include regular hearing evaluations, avoiding excessive noise exposure, and following dosage instructions meticulously.
In conclusion, while these medications are essential for treating various health conditions, they can pose risks to your hearing health. Awareness, proactive monitoring, and open communication with healthcare professionals are vital to mitigating these risks and preserving your auditory well-being while undergoing necessary treatments.
Always consult your doctor or healthcare provider if you have concerns about your medication’s potential impact on your hearing. Your proactive approach today can safeguard your hearing abilities for years to come.